Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Goodland, KS

June 11, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2002, 8:15 PM MDT for Kit Carson County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 8:15 PM MDT (02:15 UTC)
Expired
Jun 11, 2002, 9:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 7:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 120215
SVRGLD
COC063-120315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 915 PM MDT

* AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF STRATTON...OR ABOUT 21 MILES
  SOUTHWEST OF BURLINGTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURLINGTON AT 820 PM MDT

ANOTHER LOCATION IN THIS WARNING IS...BETHUNE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3941 10265 3904 10268 3906 10204 3946 10207

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:00 PM MDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 1:00 PM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT TUE JUN 11 2002

CHALLENGES REMAIN CHANCES FOR PRECIP TONIGHT (PARTICULARLY) THROUGH
WED NIGHT.

SURFACE FRONT REMAINS STATIONARY IN VCNTY A LINE FROM ELKHART TO
ELLIS TO SMITH CENTER. THIS APPEARS WOULD BE A KEY INITIATION AREA
OF TSRAS THIS AFTERNOON. HOWEVER MODELS INDICATE EMPHASIS WILL SHIFT
OR SPREAD DURING NIGHT ACROSS NW KS IN RESPONSE TO MID LEVEL TROUGH
MOVING INTO AREA BY MIDNIGHT FROM CO.

MODELS HAVING PROBLEMS WITH MID AREA OF COUNTRY BETWEEN BIG UPPER
LOW OVER MT/CANADA BORDER AND WESTERN EDGE OF VERY MOIST AIR FROM TX
PANHANDLE NE THRU CEN KS TO MN. WEAK S/WS MOVING ACROSS AREA FROM
WEST TO EAST WHICH KICK OFF SIG TSRA ACTIVITY AS THEY APPROACH DEEP
MOISTURE. MODELS NOT DOING WELL ON PICKING UP TIMING AND INTENSITY
OF S/WS MASKED IN VERY DRY AIR. WILL LEAN TOWARD AVN...BUT IN
REALITY A MIX...FOR MODEL TO FOLLOW.

TIMING PROBLEMS NOW ENHANCED/SHARPENED TO NW OF FRONT BY INCREASING
UPSLOPE (NE-E) LOW LEVEL FLOW INCREASING LOW LEVEL MOISTURE BEHIND
FRONT. TONIGHT MODELS SHOWING THETAE RIDGE TO EXTEND A FINGER
WESTWARD OVER NW KS INTO FAR E CO...PARTICULARLY BETWEEN 06Z-15Z.
70H S/W TO PASS OVER CWA DURING SAME TIME PERIOD. SO WILL GO WITH
LIKELY TSRAS CENTERED ALONG A LINE FROM NEAR KANORADO ON KS/CO LINE
EAST TO VCNTY OF HILL CITY WITH EMPHASIS OF ACTIVITY DURING ABOVE
PD. WILL PROBABLY START WITH SOME SEVERE AND AS ACTIVITY SPREADS
TREND TOWARD MCS AND MORE WIDESPREAD/GENERAL THUNDERSTORM ACTIVITY.
PRECIPITABLE WATER AMOUNTS INCREASING LATE AND MODELS SHOW .75 TO
1.00 VALUES COMMON AT THAT TIME IN AREA NOTED. WILL LESSEN TO CHANCE
POPS FROM NE BORDER NORTH AND IN EXTREME SOUTHERN PTN CWA. OF COURSE
ALL DEPENDS ON POSITION AND TRACK OF VORT AND RESULT
MCS.

MODELS SHOW ACTIVITY SLOW TO MOVE EAST OUT OF AREA WED SO WILL KEEP
CHANCE POPS THROUGHOUT DAY. MODELS SHOW ANOTHER SURGE OF CAA IN LOW
LEVELS WED EVENING AND ANOTHER S/W. HOWEVER LOOKS DRIER BY THEN AS
UPPER LOW (CENTERED NEAR ND/CANADA BORDER) MOVES EAST WITH SOUTH
AXIS MOVING THROUGH PLAINS PUSHING MOIST AIR FURTHER EAST. SO WILL
GO WITH SLIGHTLY LOWER POPS WEDS EVENING. THU AM SFC HIGH BEGINS TO
MOVE/RIDGE SE INTO AREA FROM MT...BOTH DRYING AND COOLING AREA.
LOWEST TEMPS OF WEEK/PD STILL LOOK TO BE FRI AM WITH SOME AREAS
DROPPING INTO 40S.

UPPER LOW MOVES INTO GREAT LAKES AREA FRI/SAT AND RIDGE TO WEST
BEGINS TO BUILD AND MOVE INTO PLAINS AREA. WILL STAY WITH CHANCE
TSRAS SAT AS S/W STILL INDICATED TO COME SE THROUGH HALTING RIDGE NW
FLOW. WARMUP BEGINS SUN WITH PC SKIES AND TEMPS RETURNING TO NORMAL.
BY TUE WARM-TO-HOT PM TEMPS IN 90S AND S/W APPROACHING BRINGS RETURN
OF TSRA CHANCES.

.GLD...NONE.

RJC

In the hours before

Local storm report, Jun 11, 7:28 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT TUE JUN 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    2 NW FLAGLER              CO   .75 INCH HAIL
06/11/02   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 11, 7:39 PM MDT, 36 minutes before
COZ091-092-KSZ001>004-013>016-027>029-041-042-120700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT TUE JUN 11 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE
AREA...

SEVERE THUNDERSTORM WATCH #413 HAS BEEN ISSUED FROM THE STORM
PREDICTION CENTER FROM 730 PM MDT (830 PM CDT) UNTIL 1 AM MDT (2 AM
CDT).

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THE
FOLLOWING COUNTIES:

IN COLORADO...KIT CARSON AND CHEYENNE.

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND
WICHITA.

&&

DDT
Local storm report, Jun 11, 8:11 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT TUE JUN 11 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    13 NNW WILD HORSE         CO   .75 INCH HAIL
06/11/02   CHEYENNE                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:21 PM MDTSevere Thunderstorm WarningGLDKit Carson54 min
Jun 11, 8:13 PM MDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 11, 9:14 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.